{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,8,1]],"date-time":"2026-08-01T15:43:50Z","timestamp":1785599030197,"version":"3.56.0"},"reference-count":12,"publisher":"BMJ","issue":"8","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2023,6,29]]},"published-print":{"date-parts":[[2023,8]]},"abstract":"<jats:p>A middle-childhood aged girl with recently diagnosed MDA5+ juvenile dermatomyositis complicated by interstitial lung disease presented with diffuse abdominal pain and scleral icterus following the initiation of cyclophosphamide therapy. A laboratory workup revealed elevated liver enzymes and hyperbilirubinaemia. She was admitted for worsening liver function, and all medications were held with concern for drug-induced liver injury. A workup for infectious and autoimmune causes of transaminitis was negative. A liver biopsy revealed diffuse apoptotic cells without evidence of portal obstruction. A diagnosis of cyclophosphamide-induced liver injury was made. She was initiated on intravenous methylprednisolone with a steroid taper, leading to recovery. Cyclophosphamide was replaced by tofacitinib and abatacept for control of interstitial lung disease, which was well tolerated. Although cyclophosphamide in high doses may cause sinusoidal obstruction syndrome, hepatocellular liver injury is rare. Here to our knowledge, we present the first case report of hepatocellular injury caused by intravenous cyclophosphamide in a paediatric patient with a rheumatic condition.<\/jats:p>","DOI":"10.1136\/bcr-2022-252592","type":"journal-article","created":{"date-parts":[[2023,8,9]],"date-time":"2023-08-09T13:15:25Z","timestamp":1691586925000},"page":"e252592","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":5,"title":["Cyclophosphamide-induced liver injury during treatment of interstitial lung disease in juvenile dermatomyositis"],"prefix":"10.1136","volume":"16","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-3148-8833","authenticated-orcid":false,"given":"Yue","family":"Zhang","sequence":"first","affiliation":[{"name":"Department of Biochemistry and Molecular Genetics, Northwestern University Feinberg School of Medicine, Chicago, Illinois, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"ORCID":"https:\/\/orcid.org\/0000-0001-9859-3059","authenticated-orcid":false,"given":"Christopher","family":"Costin","sequence":"additional","affiliation":[{"name":"Pediatric Rheumatology, Ann and Robert H Lurie Children's Hospital of Chicago, Chicago, Illinois, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2023,8,9]]},"reference":[{"key":"2025082703244104000_16.8.e252592.1","doi-asserted-by":"crossref","first-page":"137","DOI":"10.1007\/s00393-014-1501-1","article-title":"Differential diagnosis of elevated liver transaminases in rheumatic diseases","volume":"74","author":"Mayet","year":"2015","journal-title":"Z Rheumatol"},{"key":"2025082703244104000_16.8.e252592.2","doi-asserted-by":"publisher","DOI":"10.1111\/j.1872-034X.2010.00707.x"},{"key":"2025082703244104000_16.8.e252592.3","doi-asserted-by":"crossref","first-page":"901","DOI":"10.1007\/s00296-019-04255-2","article-title":"Liver dysfunction in anti-Melanoma differentiation-associated gene 5 antibody-positive patients with dermatomyositis","volume":"39","author":"Nagashima","year":"2019","journal-title":"Rheumatol Int"},{"key":"2025082703244104000_16.8.e252592.4","doi-asserted-by":"publisher","DOI":"10.1093\/rheumatology\/keq149"},{"key":"2025082703244104000_16.8.e252592.5","doi-asserted-by":"publisher","DOI":"10.1002\/pbc.21039"},{"key":"2025082703244104000_16.8.e252592.6","doi-asserted-by":"crossref","first-page":"824","DOI":"10.1097\/INF.0000000000002664","article-title":"Trimethoprim-Sulfamethoxazole associated drug-induced liver injury in pediatrics: A systematic review","volume":"39","author":"Burgos","year":"2020","journal-title":"Pediatr Infect Dis J"},{"key":"2025082703244104000_16.8.e252592.7","doi-asserted-by":"crossref","DOI":"10.1111\/j.1445-5994.1993.tb01447.x","article-title":"Cyclophosphamide related hepatotoxicity","volume":"23","author":"Cleland","year":"1993","journal-title":"Aust N Z J Med"},{"key":"2025082703244104000_16.8.e252592.8","doi-asserted-by":"crossref","first-page":"1399","DOI":"10.1097\/01.smj.0000251467.62842.ad","article-title":"Hepatotoxicity after low-dose cyclophosphamide therapy","volume":"99","author":"Akay","year":"2006","journal-title":"South Med J"},{"key":"2025082703244104000_16.8.e252592.9","doi-asserted-by":"crossref","first-page":"1203","DOI":"10.1016\/S0025-6196(12)60074-3","article-title":"Cyclophosphamide-induced hepatotoxicity in a patient with Wegener\u2019s granulomatosis","volume":"68","author":"Snyder","year":"1993","journal-title":"Mayo Clin Proc"},{"key":"2025082703244104000_16.8.e252592.10","doi-asserted-by":"crossref","first-page":"345","DOI":"10.12659\/AJCR.889401","article-title":"Low-dose cyclophosphamide-induced acute hepatotoxicity","volume":"14","author":"Ghafor","year":"2013","journal-title":"Am J Case Rep"},{"key":"2025082703244104000_16.8.e252592.11","doi-asserted-by":"crossref","first-page":"411","DOI":"10.1007\/BF02072117","article-title":"Reversible hepatic dysfunction in association with cyclophosphamide therapy","volume":"154","author":"Milford","year":"1995","journal-title":"Eur J Pediatr"},{"key":"2025082703244104000_16.8.e252592.12","doi-asserted-by":"crossref","first-page":"1085","DOI":"10.1007\/s10067-017-3944-7","article-title":"Long-term outcomes of daily oral vs. pulsed intravenous cyclophosphamide in a non-trial setting in ANCA-associated vasculitis","volume":"37","author":"La-Crette","year":"2018","journal-title":"Clin Rheumatol"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2022-252592","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T10:24:51Z","timestamp":1756290291000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2022-252592"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2023,8]]},"references-count":12,"journal-issue":{"issue":"8","published-online":{"date-parts":[[2023,8,9]]},"published-print":{"date-parts":[[2023,8]]}},"alternative-id":["10.1136\/bcr-2022-252592"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2022-252592","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2023,8]]}}}